Network News

X My Profile
View More Activity
Column Archive |  On Twitter: J Huget and MisFits  |  Fitness & Nutrition News  |  RSS Feeds RSS Feed

Proton-Pump Inhibitors and Plavix Don't Mix

Research presented today at the Society for Cardiovascular Angiography and Interventions (SCAI) Scientific Sessions in Las Vegas adds to the evidence that proton-pump inhibitors (a class of heartburn-fighting drugs better known as PPIs) interfere with the anti-clotting drug Plavix, making it less effective in preventing heart attacks, strokes and other cardiovascular events among people who use it after having coronary stents implanted.

The research's key findings: People taking Plavix after stent insertion and a PPI (often prescribed to curb nausea, stomach bleeding and ulcers) experienced a 50 percent increase in the risk of needing to be re-hospitalized, including a 70 percent increase in the risk of heart attack or unstable angina, a 48 percent increase in the risk of stroke or stroke-like symptoms and a 35 percent increase in the need for a repeat coronary procedure.

The study looked at the four leading PPI brands: Prilosec, Protonix, Prevacid and Nexium.

While patients shouldn't change their drug regimens without talking with their physicians, this information suggests it's worth asking your doctor about PPI use if you're on Plavix. Older, non-PPI heartburn treatments apparently don't pose the same risks and might be safer choices.

By Jennifer LaRue Huget  |  May 6, 2009; 6:00 PM ET
Categories:  Cardiovascular Health , General Health , Popular Procedures  
Save & Share:  Send E-mail   Facebook   Twitter   Digg   Yahoo Buzz   Del.icio.us   StumbleUpon   Technorati   Google Buzz   Previous: Inept Health Reporting? Blame the PR People!
Next: Older Moms Linked to Longer Lives

Comments

Please note that the investigators found the adverse effect with the PPI called omeprazole ("Prilosec" in the U.S.). The other PPIs tested seemed to be OK. Here's a link to a report in HeartWire: http://www.theheart.org/article/960023.do -----------Steve http://AdvancedMediterraneanDiet.com/blog/

Posted by: SteveParkerMD | May 7, 2009 12:21 PM | Report abuse

Ooops! I just found another article that supports your original report that the PPI-Plavix interaction may be a class effect, meaning most or all PPIs interfere with Plavix action. Here's the link:
http://www.theheart.org/article/967075.do -------Steve

Posted by: SteveParkerMD | May 7, 2009 12:42 PM | Report abuse

The comments to this entry are closed.

 
 
RSS Feed
Subscribe to The Post

© 2010 The Washington Post Company